Originally created 03/03/98

The people's pharmacy: Hormones may give boost to love life



Q: I am a middle-aged woman, widowed, who has lived with a wonderful gentleman for two years. He is a lovely, considerate man, and we get along very well.

My big problem is that I don't have any sexual desire. I just can't get aroused. I recently saw on TV that there is a pill that might help, but I did not catch the name. Do you know of any medicine that could improve my libido?

A: Despite centuries of experimentation, the perfect aphrodisiac eludes scientists. Preliminary research suggests that testosterone may enhance sexuality for some women. The dose is critical, however. Too much testosterone may lead to facial hair, acne, lowered voice and cardiovascular complications.

Anecdotal reports suggest that DHEA, a chemical precursor to estrogen as well as testosterone, may be beneficial. However, we have not seen strong data supporting this claim.

Long-term consequences of testosterone and DHEA have not been well studied.

Q:My 8-year-old daughter still wets the bed. The doctor wants to prescribe imipramine, which I discovered is an antidepressant drug with lots of side effects. It scares me. Isn't there some other way to deal with this problem?

A:Many pediatricians recommend a behavioral modification sensor system that wakes the child with an alarm at the first hint of moisture.

Imipramine does have many side effects, including dry mouth, anxiety and drowsiness. An alternate drug is DDAVP, a prescription nasal spray that is worth discussing with your doctor.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them at Graedon's People's Pharmacy, P.O. Box 52027, Durham, NC 27717-2027, or e-mail to PHARMACY@mindspring.com.